Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 266, NWS Dodge City, KS

July 22, 2017Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2017, 4:23 PM CDT for Trego County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 4:23 PM CDT (21:23 UTC)
Expired
Jul 22, 2017, 5:14 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:00 PM CDTTSTM WND DMG2 W Wakeeney, KSPOWER LINES DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS53 KDDC 222123
SVRDDC
KSC195-222230-
/O.NEW.KDDC.SV.W.0266.170722T2123Z-170722T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
423 PM CDT SAT JUL 22 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Trego County in west central Kansas...

* Until 530 PM CDT

* At 422 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Voda, or 8 miles north of Wakeeney, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wakeeney, Ogallah, Collyer, Voda, Trego Center and Cedar Bluff
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3874 9974 3879 10015 3913 10015 3913 9961
TIME...MOT...LOC 2122Z 024DEG 10KT 3914 9993 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
754 
WWUS53 KDDC 222142
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
442 PM CDT SAT JUL 22 2017

KSC195-222230-
/O.CON.KDDC.SV.W.0266.000000T0000Z-170722T2230Z/
Trego KS-
442 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR TREGO COUNTY...

At 441 PM CDT, a severe thunderstorm was located 4 miles northeast of
Voda, or 6 miles northwest of Wakeeney, moving southwest at 10 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Wakeeney, Ogallah, Collyer, Voda, Trego Center and Cedar Bluff
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3874 9974 3879 10015 3913 10015 3913 9961
TIME...MOT...LOC 2141Z 024DEG 10KT 3909 9996 

HAIL...1.00IN
WIND...70MPH
 
$$

SUGDEN
962 
WWUS53 KDDC 222214
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
514 PM CDT SAT JUL 22 2017

KSC195-222223-
/O.CAN.KDDC.SV.W.0266.000000T0000Z-170722T2230Z/
Trego KS-
514 PM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR TREGO COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3874 9974 3879 10015 3913 10015 3913 9961
TIME...MOT...LOC 2213Z 024DEG 10KT 3901 10001 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:20 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 1:20 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
120 PM CDT Sat Jul 22 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1233 PM CDT Sat Jul 22 2017

Precip chances return to western Kansas this evening as an upper
level shortwave trough slides southeast across the Upper Midwest,
sending an attendant frontal boundary further southward across
southwest and central Kansas. Although a weak flow aloft and a
lack of organized shear will prevail, enough instability will be
present to support the potential for isolated thunderstorms in a
band of increased convergence associated with the frontal boundary.
Even though the severe potential is minimal, the environment is
such that a few storms could become strong enough to produce small
hail and gusty winds in excess of 40 to 50 mph. Thunderstorm
chances shift southward closer to the Oklahoma border Sunday as
the frontal boundary pushes further south. With the weak frontal
boundary moving through tonight, look for lows down into the
60s(F) across west central Kansas to the 70s(F) in south central
Kansas. Temperatures will not be quite as hot tomorrow with highs
generally in the 90s(F) Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 117 PM CDT Sat Jul 22 2017

Chances for significant precip dwindle early next week as upper
level ridging begins to rebuild across the South Plains and southern
portions of the Central Plains. Under a prevailing weak northwest
flow aloft, any thunderstorm chances are expected to be relegated
to more diurnally driven factors and should be fairly isolated in
nature within a southeast upslope flow setting up across the high
plains. In general, the better chance for storms looks to be
across eastern Colorado in vicinity of a developing lee side
trough each afternoon with storms then potentially drifting into
extreme western Kansas later in the evening time frame. A few
storms could be possible further east late Monday in conjunction
with a weak frontal boundary lifting back to the north across the
region. As for temperatures, a warming trend will take place
through at least Wednesday as low level southerlies set up under
ridging aloft. Highs are expected to push the century mark again
by Wednesday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM CDT Sat Jul 22 2017

Isolated thunderstorms will be possible across portions of southwest
and central Kansas through this evening, potentially affecting KHYS,
and to a lesser extent, KDDC and KGCK. Otherwise, VFR conditions will
prevail through early Sunday. Light and variable winds will persist
early to mid afternoon ahead of weak cold front approaching from the
north. Winds will then turn northerly 10 to 20kt late afternoon into
this evening as the cold front moves further south across southwest
and central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 103  70  92  68 /  10  20  30  20
GCK 100  68  89  67 /  10  30  30  10
EHA  97  66  89  67 /  20  30  30  30
LBL 101  68  92  68 /  10  20  30  30
HYS 104  70  91  69 /  20  60  30  10
P28 106  75  97  71 /   0  10  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ031-045-046-
064>066-077>081-087>090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 4:12 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
412 AM CDT Sat Jul 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-231100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
412 AM CDT Sat Jul 22 2017 /312 AM MDT Sat Jul 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hot temperatures are expected again this afternoon with highs
topping out in the mid 90s along the Colorado border and ranging
upward to around 105 over central and south central Kansas. Heat
indices are expected to reach 105 or more along and east of a
Meade to Hays line.

Scattered thunderstorms are expected to develop later this
afternoon and evening especially toward central Kansas around
Hays. There is a marginal risk for severe storms with damaging
gusty winds being the main threat. A more slight chance for
thunderstorms is expected over far southwest Kansas.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:29 PM CDTSpecial Weather StatementDDCBarber46 min
Jul 22, 5:01 PM CDTFlash Flood WarningDDCTrego3 hr
Jul 22, 5:12 PM CDTSevere Thunderstorm WarningDDCEllis, Trego32 min
Jul 22, 5:48 PM CDTSpecial Weather StatementDDCTrego42 min
Jul 22, 6:00 PM CDTSpecial Weather StatementDDCNess60 min
Jul 22, 6:16 PM CDTSpecial Weather StatementDDCHodgeman29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.